Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 87, NWS Morristown, TN

June 28, 2021Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2021, 7:28 PM EDT for Wise County, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2021, 7:28 PM EDT (23:28 UTC)
Expired
Jun 28, 2021, 7:54 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wise County, VA

The radar

The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:45 PM EDTTSTM WND DMG2 N Pound, VASEVERAL TREES DOWN ALONG WITH PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS54 KMRX 282328
SVRMRX
VAC195-290015-
/O.NEW.KMRX.SV.W.0087.210628T2328Z-210629T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
728 PM EDT Mon Jun 28 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  North central Wise County in southwestern Virginia...

* Until 815 PM EDT.

* At 728 PM EDT, a severe thunderstorm was located near Payne Gap, or
  8 miles west of Clintwood, moving west at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3718 8255 3713 8255 3711 8253 3704 8254
      3705 8272 3707 8273 3708 8272 3712 8272
      3714 8267 3715 8265 3715 8264 3719 8259
TIME...MOT...LOC 2328Z 100DEG 8KT 3711 8261 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
2 follow-up statements
360 
WWUS54 KMRX 282348
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
748 PM EDT Mon Jun 28 2021

VAC195-290015-
/O.CON.KMRX.SV.W.0087.000000T0000Z-210629T0015Z/
Wise VA-
748 PM EDT Mon Jun 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTH CENTRAL WISE COUNTY...

At 748 PM EDT, a severe thunderstorm was located over Payne Gap, or 8
miles east of Whitesburg, moving west at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3718 8255 3713 8255 3710 8268 3712 8272
      3714 8267 3715 8265 3715 8264 3719 8259
TIME...MOT...LOC 2348Z 100DEG 8KT 3712 8267 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
416 
WWUS54 KMRX 282354
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
754 PM EDT Mon Jun 28 2021

VAC195-290004-
/O.CAN.KMRX.SV.W.0087.000000T0000Z-210629T0015Z/
Wise VA-
754 PM EDT Mon Jun 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WISE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3718 8255 3713 8255 3710 8268 3712 8272
      3714 8267 3715 8265 3715 8264 3719 8259
TIME...MOT...LOC 2351Z 100DEG 8KT 3712 8269 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:23 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 28, 7:23 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
723 PM EDT Mon Jun 28 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Tuesday)...

Showers and isolated afternoon thunderstorms will continue this
afternoon and into the evening. A few storms may produce gusty
winds and heavy rainfall. Parts of the area will stay dry through
this evening. Temperatures at mid afternoon were in the upper 80s
to lower 90s at lower elevations outside of the thunderstorms. A
newly formed tropical depression off the South Carolina coast will
move northeast into SC/GA overnight and then towards Chattanooga
by Tuesday evening.

The east to southeast flow will cause the showers and
thunderstorms to move from the eastern mountains into the
Tennessee Valley late this afternoon then begin to dissipate this
evening. Other storms that are developing over the plateau and
southwest Virginia are moving to the northwest into southeast
Kentucky. Will keep rain chances at 20 to 40 percent for the late
afternoon and then decrease to 20 percent in the evening.

As the Eastern US upper level ridge stays strong across the
northeast part of the area through Tuesday the chance for showers
and storms will be lowest there. To the south the Tropical
depression off the SC coast will increase showers and
thunderstorms over southwest North Carolina by early morning and
then move into southeast Tennessee. Will have chance pops
increasing to likely over the southern third of the forecast area
during the day. Chance pops central sections to slight chance
northeast. Highs will again be in the lower 90s from about I-40
north but only mid 80s southeast. Rainfall amounts could be
locally heavy in the afternoon near Chattanooga but not expecting
any flooding problems.

TD

.LONG TERM...(Tuesday through Sunday)...

Key messages:

1. Significant precip late in the week. Dry conditions leading into
event will likely keep flood threat to a minimum.

Discussion:

An E-W oriented upper ridge will be situated from the mid-Atlantic
coast westward to the Arklatex region Tuesday night, with the
remnants of Tropical Depression 4 along the Gulf coast and an upper
trough beginning to dive south through Great Lakes towards the Ohio
River valley. The subtropical ridge will slowly lose strength
Wednesday into Thursday as the northern trough drops south, allowing
a cold front to push into the southern Appalachians and the
Tennessee river valley. There are substantial differences in how
this upper trough develops Friday into the weekend, so confidence in
the details of the forecast for Friday onward is fairly low.
However, most all guidance points to a wet pattern Thursday through
Friday night.

Tuesday night through Wednesday the subtropical ridge should keep
rain chances mostly diurnal, although waning influence from the
subtropical ridge should allow convection to develop pretty early on
Wednesday. Similar story for Thursday but have categorical PoPs in
on Thursday as broad southwesterly low level flow will increase
moisture substantially across the region ahead of the approaching
cold front to our north. Expect most everyone will see at least some
rain Thursday.

Thursday night into Friday PWAT values will balloon to over 1.8" to
2.0" across the TN valley as the cold front arrives and moisture
advection peaks ahead of it. Storm total amounts of 2-3" or more
will be possible from Thursday morning through Saturday. Lack of
heavy priming rains, limited duration of high PWAT air and moisture
transport, and a steady (albeit slow) southward motion of the cold
front means that for now the potential for flash flooding doesn't
appear widespread. However the GFS retrogrades the upper trough
westward on Friday and forms a cutoff low over the upper midwest
that meanders there through the weekend, which would leave our CWA
in a steady stream of Gulf moisture. This is in contrast with the
ECMWF keeps the trough further east and pushes the cold front well
to our south by Saturday morning. If the GFS solution comes to
fruition then more widespread flooding potential will be realized.
It's too early to tell how this is going to play out but overall
would say the flooding potential seems higher than it did with the
overnight shift.

CD

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR through the period at all sites aside for TRI where some MVFR
fog is possible overnight. Current convection should diminish
shortly thus only favored sct debris cu through the
evening/overnight. Otherwise, TC Danny will approach from the
southeast on Tuesday with moisture spreading across the
central/southern valley which will foster low VFR cigs at CHA/TYS,
with sct/num shra and/or tsra expected, especially at CHA.
Therefore prevailed such at CHA with only prob30 at TYS. TRI
should remain dry given further proximity from the TC as well as
ely/sely downslope flow. Speaking of flow, ely/sely winds will
remain in the 5-10kts range with an occasional light gust not to
be ruled out at CHA/TYS, with weaker winds expected at TRI.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  87  71  90  71 /  10  60  30  60  20
Knoxville McGhee Tyson Airport, TN  70  90  71  90  71 /  10  50  20  60  30
Oak Ridge, TN                       70  90  69  89  69 /  20  40  20  60  30
Tri Cities Airport, TN              65  91  67  90  67 /  10  20  10  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 28, 3:39 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
339 PM EDT Mon Jun 28 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
339 PM EDT Mon Jun 28 2021 /239 PM CDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

However, there is the potential for some heavy rainfall Thursday
into Friday. Recent dry weather may limit the threat of flooding,
but guidance continues to indicate the potential for widespread
heavy rains so there exists at least some threat for some isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Jun 28, 6:44 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     1 SSW SANDLICK          36.38N 83.69W
06/28/2021                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

DH
Special weather statement, Jun 28, 6:53 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
653 PM EDT Mon Jun 28 2021

TNZ013-014-037-282345-
Claiborne TN-Union TN-Campbell TN-
653 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAIBORNE...NORTHEASTERN
CAMPBELL AND NORTHERN UNION COUNTIES UNTIL 745 PM EDT...

At 652 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Middlesboro to 6 miles north of Maynardville.
Movement was northwest at 15 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Harrogate, Jellico, Springdale, Cumberland Gap, Arthur, Clairfield,
White Oak, Sharps Chapel and Fincastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8362 3631 8373 3644 8416 3659 8410
      3658 8369 3660 8367
TIME...MOT...LOC 2252Z 110DEG 17KT 3660 8372 3635 8382

DH
Local storm report, Jun 28, 6:59 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     2 NNW MAYNARDVILLE      36.27N 83.81W
06/28/2021                   UNION              TN   LAW ENFORCEMENT

            A COUPLE TREES DOWN ACROSS THE COUNTY.

&&

DH
Special weather statement, Jun 28, 7:14 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
714 PM EDT Mon Jun 28 2021

TNZ013-036-037-290000-
Anderson TN-Union TN-Campbell TN-
714 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON...
SOUTHEASTERN CAMPBELL AND SOUTHWESTERN UNION COUNTIES UNTIL 800 PM
EDT...

At 714 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maynardville, moving west at 10 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
La Follette, Jacksboro, Caryville, Norris, Norris Dam State Park,
Fincastle, Paulette, Norris Lake, Big Ridge State Park and Disney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3635 8384 3618 8387 3626 8422 3644 8415
TIME...MOT...LOC 2314Z 102DEG 7KT 3626 8392

DH
Local storm report, Jun 28, 7:21 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 WNW PAULETTE          36.20N 83.93W
06/28/2021                   UNION              TN   PUBLIC

            A FEW TREES DOWN.

&&

DH
Local storm report, Jun 28, 7:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     POUND                   37.13N 82.60W
06/28/2021                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:24 PM EDTSpecial Weather StatementMRXWashington51 min
Jun 28, 6:19 PM EDTSpecial Weather StatementMRXCity of Norton41 min
Jun 28, 6:42 PM EDTSevere Thunderstorm WarningMRXWise48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.